Alert archive / Alabama / Tornado Warnings in 2005

Tornado Warning 105, NWS Birmingham, AL

August 29, 2005Elmore County, Macon County, Montgomery County, Alabama

NWS Birmingham, AL issued this tornado warning at Aug 29, 2005, 3:20 PM CDT for Elmore County, Macon County, Montgomery County, Alabama. It was in force for 30 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 29, 2005, 3:20 PM CDT (20:20 UTC)
Expired
Aug 29, 2005, 3:50 PM CDT
In force
30 min
Issued by
NWS Birmingham, AL
Area
Counties, with a storm outline in the text

Counties Elmore County, AL, Macon County, AL, Montgomery County, AL

What was reported inside it

TimeReportWhereRemark
Aug 29, 3:45 PM CDTTSTM WND DMGShorter, ALPOSSIBLE TORNADO NEAR THE MACON AND MONTGOMERY COUNTY LINE. AT LEAST ONE HOME DAMAGED NEAR HIGHWAY 110.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 29, 10:25 AM CDTTornado WatchSPC8 hr

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 8.3 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2005-08-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 606 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2005-08-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 217 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
606 J/kg
Mixed-layer CIN
-44 J/kg
Mixed-layer LCL
692 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
217 m²/s²
0-3 km storm-relative helicity
214 m²/s²
Significant tornado parameter
0.5
Supercell composite
3.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS54 KBMX 292023
TORBMX
ALC051-087-101-292050-
/O.NEW.KBMX.TO.W.0105.050829T2020Z-050829T2050Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
320 PM CDT MON AUG 29 2005

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* TORNADO WARNING FOR...
  EASTERN ELMORE COUNTY IN EAST CENTRAL ALABAMA
  NORTHEASTERN MONTGOMERY COUNTY IN SOUTH CENTRAL ALABAMA
  MACON COUNTY IN SOUTHEAST ALABAMA
  THIS INCLUDES THE CITY OF TUSKEGEE

* UNTIL 350 PM CDT

* AT 320 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO NEAR MATHEWS...
  OR ABOUT 16 MILES WEST OF UNION SPRINGS...MOVING NORTH AT 45 MPH.

* THERE ARE TWO ROTATIONS OF CONCERN. ONE WILL MOVE UP THE WESTERN 
PORTION OF MACON AND EASTERN MONTGOMERY AND ELMORE COUNTIES. THE 
SECOND WILL MOVE UP INTO CENTRAL MACON...EFFECTING THE TUSKEGEE AREA.

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 700 PM CDT MONDAY EVENING FOR
SOUTHERN ALABAMA.

TO REPORT SEVERE WEATHER...
CALL 1-800-856-0758.

LAT...LON 3275 8610 3275 8605 3274 8593 3250 8588
      3250 8581 3258 8580 3259 8573 3249 8549
      3250 8544 3224 8544 3224 8586 3231 8590
      3228 8591 3227 8600 3216 8600 3216 8606

$$

JONES/90

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this tornado warning went out at Aug 29, 11:25 AM CDT, 3 hours 55 minutes earlier.

Area forecast discussion, Aug 29, 11:25 AM CDT, 3 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1125 AM CDT MON AUG 29 2005

.UPDATE...

JUST UPDATED THE ZONES TO ADD THE NEW TORNADO WATCH OVER CENTRAL
ALABAMA. COUNTIES THAT ARE NOT INCLUDED ON THE WATCH AT THIS TIME
ARE CHEROKEE...ETOWAH...CALHOUN...CLEBURNE...MARION AND WINSTON
COUNTIES.

CONDITIONS ACROSS CENTRAL ALABAMA WILL CONTINUE TO DETERIORATE
THIS AFTERNOON...ESPECIALLY ACROSS OUR SOUTHWESTERN ZONES WERE
STRONGER WINDS WILL IMPACT THE AREA FIRST. THE LATEST OFFICIAL
TRACK HAS NOT CHANGED. STRONGEST WINDS ARE EXPECTED ALONG THE
ALABAMA AND MISSISSIPPI STATE LINE LATER TONIGHT.

AS FAR AS THE TORNADO THREAT GOES...THEY WILL BE ISOLATED.
MOVEMENT WILL BE VERY FAST...AROUND 50 AND 60 MPH...AND WILL BE
SHORT LIVED.

FLOODING IS POSSIBLE ACROSS CENTRAL ALABAMA IS POSSIBLE UNTIL
TUESDAY NIGHT. HEAVIEST RAINFALL WILL BE OVER OUR WESTERN ZONES
WERE 4 TO 6 INCHES IS POSSIBLE WITH ISOLATED AMOUNTS OF UP TO 8
INCHES. AREAS EAST OF INTERSTATE 65 WILL RECEIVE 2 TO 4 INCHES
WITH ISOLATED AMOUNTS OF UP TO 6 INCHES.

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
AL...INLAND TROPICAL STORM WARNING IN EFFECT FOR AREAS GENERALLY WEST
     OF INTERSTATE 65 FROM 8AM CDT MONDAY UNTIL 4PM CDT TUESDAY.
     WIND ADVISORY IN EFFECT FOR AREAS EAST OF INTERSTATE 65 FROM
     1PM CDT MONDAY UNTIL 4PM CDT TUESDAY.
     FLOOD WATCH IN EFFECT FOR ALL OF CENTRAL ALABAMA FROM MONDAY
     AFTERNOON UNTIL TUESDAY EVENING.
     TORNADO WATCH 755 IN EFFECT UNTIL 7 PM CDT THIS EVENING FOR MOST
     OF CENTRAL ALABAMA.

&&

10/ARM
Hazardous weather outlook, Aug 29, 11:41 AM CDT, 3 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1141 AM CDT MON AUG 29 2005

ALZ011>015-017>050-292200-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
1141 AM CDT MON AUG 29 2005

...INLAND TROPICAL STORM WARNING IN EFFECT WESTERN CENTRAL ALABAMA
THROUGH 10 AM TUESDAY...
...TORNADO WATCH UNTIL 7 PM TODAY FOR MUCH OF CENTRAL ALABAMA...
...FLASH FLOOD IN EFFECT 4 PM TODAY THROUGH 7 PM TUESDAY...
...WIND ADVISORY IN EFFECT FOR EASTERN CENTRAL ALABAMA FROM 1 PM
TODAY THROUGH 10 AM TUESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...(TODAY AND TONIGHT).

WEATHER CONDITIONS WILL DETERIORATE TODAY AS DANGEROUS HURRICANE
KATRINA MOVES ACROSS EASTERN MISSISSIPPI THIS AFTERNOON AND TONIGHT.
THE DANGERS ASSOCIATED WITH LAND-FALLING HURRICANES INCLUDE
TORRENTIAL RAIN AND FLASH FLOODING...DAMAGING WIND GUSTS...
TORNADOES...AND SUBSEQUENT RIVER FLOODING.  WITH A PROJECTED PATH
OF KATRINA ACROSS EASTERN MISSISSIPPI...KEEPING MUCH OF CENTRAL
ALABAMA IN THE DANGEROUS EASTERN SIDE OF THE HURRICANE.

KATRINA WILL HAVE THE MOST IMPACT ON AREAS WEST OF INTERSTATE 65.
SUSTAINED WINDS OF 45 TO 55 MPH...WITH GUSTS TO 70 MPH WILL
SPREAD ACROSS THE SOUTHWEST COUNTIES THIS AFTERNOON...GENERALLY
WEST OF A TUSCALOOSA TO MONTGOMERY LINE.  THESE WIND SPEEDS WILL
CONTINUE THROUGH THE EVENING HOURS...AND THEN DIMINISH AFTER
MIDNIGHT.  EAST OF THIS LINE...SUSTAINED WINDS OF 25 TO 35 MPH ARE
EXPECTED THIS AFTERNOON...WITH GUSTS UP TO 40 MPH.  WIND SPEEDS WILL
THEN INCREASE THIS EVENING TO 35 TO 45 MPH...WITH GUSTS UP TO 60 MPH.

THE MOST CRITICAL PERIOD FOR WIND AND HEAVY RAINFALL WILL BE FROM 4
PM THIS AFTERNOON UNTIL MIDNIGHT TONIGHT.  THERE WILL BE ISOLATED
TORNADOES IN THE FEEDER BANDS ASSOCIATED WITH KATRINA.  THESE
TYPE OF TORNADOES DEVELOP FAST AND MAY HAVE LITTLE OR NO WARNING.

THIS IS A VERY DANGEROUS STORM AND ACTION TO PROTECT YOUR LIFE AND
PROPERTY SHOULD ALREADY BE COMPLETED.

FOR MORE SPECIFIC DETAILS, PLEASE SEE INLAND TROPICAL STORM WATCH
(NPWBMX), HURRICANE LOCAL STATEMENT (HLSBMX) AND A PUBLIC WEATHER
STATEMENT (PNSBMX).

.DAYS TWO THROUGH SEVEN...(TUESDAY THROUGH SUNDAY).

KATRINAS DIRECT IMPACT WILL CONTINUE THROUGH TUESDAY MORNING...
ALTHOUGH THE STRONG WINDS AND HEAVY RAINFALL WILL DIMINISH EARLY
IN THE MORNING. RIVER FLOODING WILL BE A CONCERN THROUGH MOST OF THE
WEEK.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND EMERGENCY
MANAGEMENT PERSONNEL...WILL BE NEEDED TODAY AND TONIGHT IN SUPPORT OF
HURRICANE KATRINA OPERATIONS.

In the hours before

Local storm report, Aug 29, 2:38 PM CDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
238 PM CDT MON AUG 29 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0145 PM     TSTM WND DMG     8 SE DADEVILLE          32.75N 85.67W
08/29/2005                   TALLAPOOSA         AL   EMERGENCY MNGR

            TREES DOWN AND SOME STRUCTURAL DAMAGE IN REELTOWM.

&&

MROSE

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 29, 11:46 AM CDTTornado WarningBMXBarbour29 min
Aug 29, 12:12 PM CDTTornado WarningBMXBarbour33 min
Aug 29, 12:51 PM CDTTornado WarningBMXBullock24 min
Aug 29, 1:10 PM CDTTornado WarningBMXMacon35 min
Aug 29, 2:03 PM CDTTornado WarningBMXLee27 min
Aug 29, 2:20 PM CDTTornado WarningBMXChambers33 min
Aug 29, 2:29 PM CDTTornado WarningBMXCoosa16 min
Aug 29, 2:33 PM CDTTornado WarningBMXPike42 min
Aug 29, 2:39 PM CDTTornado WarningBMXTalladega36 min
Aug 29, 2:57 PM CDTTornado WarningBMXTallapoosa18 min
Aug 29, 2:59 PM CDTTornado WarningBMXBullock31 min
Aug 29, 3:01 PM CDTTornado WarningBMXLee29 min
Aug 29, 3:02 PM CDTTornado WarningBMXFayette28 min
Aug 29, 3:06 PM CDTTornado WarningBMXBarbour24 min
Aug 29, 3:09 PM CDTTornado WarningBMXClay36 min
Aug 29, 3:13 PM CDTTornado WarningBMXTuscaloosa26 min
Aug 29, 3:27 PM CDTTornado WarningBMXChambers27 min
Aug 29, 3:29 PM CDTTornado WarningBMXBullock31 min
Aug 29, 3:48 PM CDTTornado WarningBMXMacon57 min
Aug 29, 3:57 PM CDTTornado WarningBMXBullock63 min
Aug 29, 4:18 PM CDTTornado WarningBMXBarbour57 min
Aug 29, 4:49 PM CDTTornado WarningBMXMacon27 min
Aug 29, 5:03 PM CDTTornado WarningBMXRussell42 min
Aug 29, 5:24 PM CDTTornado WarningBMXPike36 min
Aug 29, 5:38 PM CDTTornado WarningBMXLee28 min
Aug 29, 5:50 PM CDTTornado WarningBMXMontgomery25 min
Aug 29, 5:50 PM CDTTornado WarningBMXMontgomery16 min
Aug 29, 6:11 PM CDTTornado WarningBMXPike34 min

Nearby

Tornado Warnings in Alabama, 2005Every tornado warning in 2005Tornadoes in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.